Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 142, NWS Blacksburg, VA

July 8, 2014Grayson County, Virginia; Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 8, 2014, 6:19 PM EDT for Grayson County, Virginia; Alleghany County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2014, 6:19 PM EDT (22:19 UTC)
Expired
Jul 8, 2014, 6:52 PM EDT
In force
33 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Alleghany County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 82 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1171 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

241 
WUUS51 KRNK 082219
SVRRNK
NCC005-VAC077-082315-
/O.NEW.KRNK.SV.W.0142.140708T2219Z-140708T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  EASTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 715 PM EDT

* AT 618 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM NEAR FLATRIDGE TO BRIDLE CREEK TO PINEY CREEK...
  MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GALAX...
  SPARTA...
  INDEPENDENCE...
  FRIES...
  AND ENNICE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3655 8132 3662 8128 3675 8132 3674 8099
      3667 8093 3667 8094 3665 8095 3664 8092
      3664 8090 3656 8084 3656 8091 3649 8093
      3645 8098
TIME...MOT...LOC 2218Z 278DEG 32KT 3671 8130 3661 8126 3655 8131 

HAIL...<.75IN
WIND...60MPH

$$

RAB
1 follow-up statement
690 
WWUS51 KRNK 082252
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
652 PM EDT TUE JUL 8 2014

NCC005-VAC077-082301-
/O.CAN.KRNK.SV.W.0142.000000T0000Z-140708T2315Z/
ALLEGHANY NC-GRAYSON VA-
652 PM EDT TUE JUL 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHERN ALLEGHANY AND EASTERN GRAYSON COUNTIES IS CANCELLED...
            
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW 
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3655 8132 3662 8128 3675 8132 3674 8099
      3667 8093 3667 8094 3665 8095 3664 8092
      3664 8090 3656 8084 3656 8091 3649 8093
      3645 8098
TIME...MOT...LOC 2250Z 278DEG 32KT 3667 8094 3657 8090 3651 8095 

$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:01 PM EDT, 18 minutes earlier.

Area forecast discussion, Jul 8, 6:01 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT TUE JUL 8 2014

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH FROM THE NORTHWEST TONIGHT
AND WEDNESDAY...BEFORE CROSSING THROUGH THE AREA WEDNESDAY NIGHT.
HIGH PRESSURE WILL FOLLOW THE FRONT FOR THURSDAY INTO SATURDAY. A
MUCH STRONGER COLD FRONT WILL BE PASSING THROUGH THE REGION NEXT
MONDAY AND TUESDAY.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
UPDATED POPS FOR LATEST WSR-88D TRENDS FOR THUNDERSTORMS MOVING
ACROSS THE MOUNTAINS AT THIS TIME. SOME OF THE THUNDERSTORMS ARE
STRONG TO SEVERE WITH GUSTY WINDS THE MAIN THREAT.MODIFIED
TEMPERATURES AND DEW POINTS FOR LATEST OBS AND SHAPED THIS
EVENING INTO TONIGHT.

AS OF 315 PM EDT TUESDAY...

WATER VAPOR LOOP SHOWED THE FIRST OF TWO SHORT WAVES THAT WILL
DEEPEN THE NORTHEAST TROF. THE SECOND WAVE CROSSES THE GREAT LAKES
THEN INTO THE NORTHEAST WEDNESDAY NIGHT.

LAST FEW RUNS OF THE LOCAL WRF AND HRRR WERE VERY CONSISTENT WITH
THE TIMING OF A BAND OF THUNDERSTORMS MOVING IN FROM THE WEST...WHAT
WAS CURRENTLY DEVELOPING FROM AROUND PITTSBURGH TO NORTHWEST OF
CHARLESTON WV. STILL EXPECTING THIS TO REACH SOUTHEAST WEST VIRGINIA
BETWEEN 20-22Z/4-6PM.

GUSTY SOUTHWEST SURFACE WINDS AND LOW LEVEL MIXING HAS BROUGHT
SURFACE DEW POINTS DOWN INTO THE UPPER 50S TO LOWER 60S...SO CAPES
HAVE PEAKED AROUND 2000 J/KG. HOWEVER...AS INDICATED WITH A CLASSIC
INVERTED V SOUNDING...DCAPE WAS A HIGH AS 1300 J/KG IN THE FAR
SOUTHEAST COUNTY WARNING AREA. IF STORMS MANAGE TO GET INTO THIS
ENVIRONMENT AND OVERCOME THE DOWNSLOPING EAST OF THE BLUE RIDGE
THERE IS A POTENTIAL FOR STRONG TO DAMAGING WINDS.

WITH THE REMOVAL OF HEATING...INTENSITY AND COVERAGE OF
PRECIPITATION WILL DIMINISH...MAINLY AFTER 02Z/10PM. THE SOUTHERN
END OF THE LINE OF STORMS...EXTENDING ACROSS THE TENNESSEE VALLEY
MAY CONTINUE OVERNIGHT. HAVE KEPT A HIGHER PROBABILITY OF
PRECIPITATION IN THE SOUTHWEST COUNTY WARNING AREA THROUGH WEDNESDAY
MORNING.

EXPECTING LITTLE PROGRESS IN THE EASTWARD MOVEMENT OF THE SURFACE
COLD FRONT TONIGHT AND WEDNESDAY WITH BROAD SOUTHWEST FLOW PARALLEL
TO THE BOUNDARY AND LIMITED MOVEMENT OF THE UPPER TROF. BEST
PROBABILITY OF PRECIPITATION WEDNESDAY WILL BE IN THE AFTERNOON WITH
AREAS OF SURFACE BASED IN STABILITY AND CONVERGENCE...PLUS ALONG ANY
OUTFLOW PRODUCED BY THE THUNDERSTORMS THAT DEVELOP THIS AFTERNOON.
NARROWING DOWN WHERE THIS WILL BE IS THE BIGGEST CHALLENGE.

LOOKING FOR MUGGY CONDITIONS WILL DEW POINTS RISING BACK UP THROUGH
THE 60S TONIGHT...ESPECIALLY WHERE IT RAINS. AMOUNT OF CLOUDS WILL
DETERMINE HOW HOT TEMPERATURES WILL GET ON WEDNESDAY. WILL BE
DEPENDENT ON WHERE IT IS RAINING IN THE MORNING. FOR NOW STAYED
CLOSED TO THE MET GUIDANCE FOR MAXIMUM TEMPERATURES.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 310 PM EDT TUESDAY...

WEAK COOL FRONT EXPECTED TO DRIFT SOUTHEAST THROUGH THE BLACKSBURG
FORECAST AREA WEDNESDAY NIGHT. ACTUAL SURFACE REFLECTION WILL LIKELY
BE DIFFICULT TO DEFINE CONSIDERING DIFFUSE NATURE OF FRONT...AND
CONTAMINATION FROM COOL OUTFLOW BOUNDARIES GENERATED BY CONVECTIVE
ACTIVITY PRECEDING IT.  HOWEVER...UPPER TROF WILL REMAIN TO THE
WEST...AND WITH SUBTLE BACKING OF LOW LEVEL FLOW EXPECTED AHEAD OF
UPPER TROF...ALONG WITH GRADUAL COOLING ALOFT...SUPPORT FOR PRE- AND
POST-FRONTAL PRECIPITATION MAY PERSIST WELL INTO THE EVENING...AND
PERHAPS THOUGH MUCH OF THE NIGHT ACROSS SOUTHERN/SOUTHEASTERN AREAS.
NORTHWESTERN AREAS SHOULD REMAIN DRY...OTHER THAN PERHAPS A
LINGERING EARLY EVENING SHOWER.

ALTHOUGH NORTHWESTERN AREAS EXPECTED TO REMAIN DRY ON
THURSDAY...PROXIMITY OF OLD FRONTAL BOUNDARY LYING JUST TO THE SOUTH
AND EAST...AND LIMITED ADDITIONAL MOVEMENT EAST OF UPPER TROF
WARRANTS CONTINUED AT LEAST LOW THREAT FOR DIURNALLY DRIVEN SHOWERS
OR THUNDERSTORMS ACROSS THE SOUTH AND SOUTHEAST PORTION OF
THE FORECAST AREA DURING THE AFTERNOON INTO THE EVENING.

UPPER TROF FINALLY EXPECTED TO MOVE OVER AND THEN JUST TO THE EAST
OF THE FORECAST AREA ON FRIDAY...BUT PLACEMENT SUPPORTS
AMPLIFICATION OF SURFACE RIDGE JUST TO OUR NORTHEAST WHICH ALLOWS
LOW LEVEL FLOW TO VEER AROUND BY DAYS END INTO THE EAST. COMBINATION
OF COOLER AIR ALOFT...PLENTY OF INSOLATION...AND LIGHT UPSLOPING
AGAINST THE EASTERN FLANKS OF THE BLUE RIDGE MAY BE SUFFICIENT TO
OVERCOME DEVELOPING CAP TO SUPPORT ISOLATED TO WIDELY SCATTERED
CONVECTION ALONG AND EAST OF THE BLUE RIDGE BEFORE DIMINISHING WITH
LOSS OF DAYTIME HEATING FRIDAY EVENING.

POST FRONTAL TEMPERATURES WILL BE SLIGHTLY COOLER THAN THE PAST
SEVERAL DAYS...MAINLY 70S TO AROUND 80 ACROSS THE HIGHER ELEVATIONS
TO MAINLY 80S PIEDMONT...WITH 50S IN THE MOUNTAIN VALLEYS TO MAINLY
60S ACROSS THE PIEDMONT AT NIGHT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 310 PM EDT TUESDAY...

DAILY THREAT OF WIDELY SCATTERED TO SCATTERED DIURNALLY DRIVEN
SHOWERS/THUNDERSTORMS APPEARS TO BE IN THE OFFING DURING THE LONG
TERM PERIOD AS A SERIES OF WEAK SHORT WAVES IN RELATIVELY ZONAL FLOW
FORECAST TO MOVE EAST THROUGH THE BLACKSBURG FORECAST AREA.

FIRST WAVE EXPECTED ON SATURDAY...WITH SECOND WAVE ON SUNDAY...TO BE
FOLLOWED BY MUCH MORE SUBSTANTIAL WAVE IN MONDAY/TUESDAY TIMEFRAME
AS EASTERN CANADIAN UPPER LOW AMPLIFIES AND RETROGRESSES
SOUTHWESTWARD INTO THE UPPER GREAT LAKES AREA.

DEEPENING VERY BROAD UPPER TROF/CLOSED SYSTEM WILL SUPPORT A GOOD
PUSH OF UNUSUALLY COOL AIR INTO THE MID APPALACHIAN AND MID ATLANTIC
REGION BY THE END OF THE LONG TERM PERIOD...BUT WITH THE COOLEST
PORTION OF THE AIRMASS TO ARRIVE JUST OUTSIDE OF THIS FORECAST
PERIOD...ON WEDNESDAY.

AT LEAST THROUGH MONDAY...EXPECT RELATIVELY SEASONAL TEMPERATURES
WITH NO SIGNIFICANT DAY TO DAY CHANGES IN AIRMASS. HIGHS SHOULD
RANGE FROM THE MID 70S TO LOWER 80S ACROSS THE HIGHER ELEVATIONS TO
UPPER 80S TO LOWER 90S ACROSS THE PIEDMONT. OVERNIGHT LOWS SHOULD BE
GENERALLY IN THE 60S...BUT WITH SOME UPPER 50S POSSIBLE ACROSS THE
HIGHEST ELEVATIONS AND IN THE DEEPER MOUNTAIN VALLEYS. TEMPERATURES
SHOULD BEGIN TRENDING DOWNWARD ABOUT 5F DAILY BEGINNING TUESDAY AS
LEADING EDGE OF SUCCESSIVE WAVES OF COOLER AIR BEGIN TO IMPINGE UPON
THE AREA.

&&

.AVIATION /22Z TUESDAY THROUGH SUNDAY/...
AS OF 145 PM EDT TUESDAY...

COMMS ISSUES REMAIN AT KDAN DESPITE AN INTERMITTENT RETURN OF
OBSERVATION DATA. AMD NOT SKED CONTINUED IN THE TAF.

BAND OF SHOWERS AND THUNDERSTORMS WILL FORM FROM WESTERN
PENNSYLVANIA TO EASTERN KENTUCKY AND MOVE EAST DURING THE
EVENING. LAST FEW RUNS OF THE HRRR...AS WELL AS THE RUC AND LOCAL
WRF HAVE THE STORMS REACHING KBLF AND KBLF FROM 20-21Z/4-5PM.

LOWER CONFIDENCE AS TO HOW FAR EAST SHOWERS AND THUNDERSTORMS WILL
PROGRESS. HAVE LEFT VCNTY THUNDER IN THE KBCB...KROA AND KLYH
TAFS. THE LEAST LIKELY LOCATION TO GET STORMS WILL BE AT KDAN AS
LONG AS SCATTERED TO ISOLATED THUNDERSTORMS DO NOT DEVELOP IN THE
FOOTHILLS OF THE BLUE RIDE. AS LOWER DEW POINTS MIX DOWN TO THE
SURFACE THIS AFTERNOON...THE INSTABILITY WAS BECOMING LESS
FAVORABLE FOR THUNDERSTORMS IN THE LEE-TROF.

LOSS OF HEATING AND WESTERLY DOWNSLOPE WIND WILL WEAKEN SHOWERS
AND THUNDERSTORMS BY 02Z/10PM. MODELS SHOWED LINGERING SHOWERS
FROM SOUTHERN WEST VIRGINIA TO EASTERN TENNESSEE OVERNIGHT. DO
NOT HAVE ANY IMPACT FROM THIS POTENTIAL RAINFALL IN THE TAFS BUT
HAVE ADDED MVFR CEILINGS TO KBLF AFTER MIDNIGHT. ALSO ADDED LIFR
FOG AND CEILINGS IN FOR KLWB OVERNIGHT..EXPECTING THERE WILL BE
RAIN AT THAT AIRPORT LATE THIS AFTERNOON.

EXTENDED AVIATION...

BEST CHANCE FOR THUNDERSTORMS ON WEDNESDAY WILL BE IN THE
AFTERNOON IN CENTRAL AND EASTERN VIRGINIA AND NORTH CAROLINA
WHERE THE INSTABILITY WILL COMBINE WITH OUTFLOW FROM PREVIOUS
STORMS. THE COLD FRONT WILL FINALLY PUSH THROUGH THE REGION ON
WEDNESDAY NIGHT.

THE FRONT WILL LINGER ACROSS SOUTHERN/EASTERN AREAS THROUGH THE
END OF THE WEEK WITH IMPULSES RIDING ALONG IT. THIS WILL KEEP
UNSETTLED CONDITIONS AT TAF SITES THROUGH THE END OF THE WEEK.
EXPECT DIURNAL TRENDS FOR AFTERNOON CONVECTIVE PRECIPITATION WITH
ASSOCIATED MVFR OR LOWER CONDITIONS... ESPECIALLY FOR
KDAN/KLYH...AND POSSIBLE IFR FOG LATE NIGHTS...MAINLY KBCB AND
KLWB.

&&

.CLIMATE...
AS OF 315 PM EDT TUESDAY...

THIS WAS THE 3RD DRIEST JUNE ON RECORD AT DANVILLE WITH ONLY 1.23
INCHES OF PRECIPITATION. RECORDS GO BACK TO 1948. THE DRIEST JUNE ON
RECORD IS 1.06 INCHES IN 2008.

&&

.EQUIPMENT...
AS OF 315 PM EDT TUESDAY...

COMMUNICATIONS OUTAGE CONTINUES WITH KDAN ASOS NOT TRANSMITTING.
THE FAA IS AWARE OF THE OUTAGE AND WILL BE WORKING ON IT...BUT NO
ESTIMATED TIME OF WHEN IT WILL BE WORKING AGAIN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/KK
SHORT TERM...WERT
LONG TERM...AMS/WERT
AVIATION...AMS/JH
CLIMATE...AMS/PC
EQUIPMENT...WP
Hazardous weather outlook, Jul 8, 6:05 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUL 8 2014

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-092215-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
605 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO WIDELY SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE
THIS EVENING INTO TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY
SEVERE THREAT ESPECIALLY WITHIN LINEAR BANDS OF STORMS. LARGE HAIL
WILL ALSO BE POSSIBLE WITH CLUSTERS OF STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW STRONG THUNDERSTORMS MAY OCCUR DURING WEDNESDAY AS A WEAK
COLD FRONT DRIFTS THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-092215-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
605 PM EDT TUE JUL 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

WIDELY SCATTERED STRONG THUNDERSTORMS ARE EXPECTED VERY LATE THIS
AFTERNOON AND EVENING. SOME OF THE STORMS COULD CONTAIN LOCALIZED
STRONG WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY
AFTERNOON AND EVENING AS A WEAK COLD FRONT MOVES INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 8, 5:02 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
502 PM EDT TUE JUL 8 2014

VAZ007-009-082145-
SMYTH VA-TAZEWELL VA-
502 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 545 PM EDT

* AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROADFORD TO
  NEAR NELLA...MOVING TO THE SOUTHEAST AT 90 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MARION...
  TAZEWELL...
  RICHLANDS...
  SALTVILLE...
  AND CHILHOWIE.

LAT...LON 3715 8190 3720 8176 3721 8156 3675 8131
      3672 8143 3671 8153 3666 8155 3664 8162
      3680 8170 3685 8176 3695 8181 3696 8178
      3702 8181 3710 8188
TIME...MOT...LOC 2058Z 303DEG 79KT 3694 8171 3655 8157

RAB
Special weather statement, Jul 8, 5:17 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
517 PM EDT TUE JUL 8 2014

WVZ045-082200-
GREENBRIER WV-
517 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN GREENBRIER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 600 PM EDT

* AT 516 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FALLING
  SPRING TO NEAR ASBURY...MOVING TO THE EAST AT 30 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  LEWISBURG...
  WHITE SULPHUR SPRINGS...
  RONCEVERTE...
  NEOLA...
  AND RENICK.

THIS INCLUDES THE WEST VIRGINIA STATE FAIRGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE STORMS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION
FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE
NATIONAL WEATHER SERVICE.

&&

LAT...LON 3805 8027 3804 8021 3806 7996 3799 8000
      3787 8017 3779 8023 3778 8022 3778 8021
      3776 8025 3773 8025 3769 8030 3769 8034
      3771 8035 3769 8038 3772 8040 3769 8046
      3780 8065 3811 8035
TIME...MOT...LOC 2116Z 267DEG 27KT 3803 8034 3781 8053

RAB
Special weather statement, Jul 8, 5:24 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
524 PM EDT TUE JUL 8 2014

NCZ001-002-018-VAZ015-082215-
WATAUGA NC-ASHE NC-ALLEGHANY NC-GRAYSON VA-
524 PM EDT TUE JUL 8 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA...
  GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 615 PM EDT

* AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A LINE OF STRONG THUNDERSTORMS ACROSS FAR SOUTHWEST
  VIRGINIA AND EASTERN TENNESSEE FROM MARION...TO
  BLOUNTVILLE...MOVING EAST-SOUTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEEP GAP...
  TODD...
  BOONE...
  LAUREL SPRINGS...
  AND GLENDALE SPRINGS.

LAT...LON 3636 8179 3634 8171 3641 8174 3666 8157
      3667 8153 3671 8153 3676 8112 3679 8103
      3637 8124 3637 8136 3629 8137 3629 8142
      3624 8148 3619 8147 3612 8155 3611 8181
      3619 8185 3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 2120Z 248DEG 46KT 3686 8137 3649 8164 3624 8209

RAB
Local storm report, Jul 8, 6:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     DEBRIS FLOW      3 NW SUGAR GROVE        36.29N 81.82W
07/08/2014                   WATAUGA            NC   PUBLIC

            TREE DOWN ON GEORGES GAP RD

&&

JVC
Local storm report, Jul 8, 6:05 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 NW SUGAR GROVE        36.29N 81.82W
07/08/2014                   WATAUGA            NC   PUBLIC

            TREE DOWN ON GEORGES GAP RD

&&

JVC
Local storm report, Jul 8, 6:07 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
607 PM EDT TUE JUL 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     BOONE                   36.21N 81.67W
07/08/2014                   WATAUGA            NC   PUBLIC

            TREE DOWN ON KING STREET IN BOONE

&&

JVC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:02 PM EDTSpecial Weather StatementRNKSmyth, Tazewell43 min
Jul 8, 5:24 PM EDTSpecial Weather StatementRNKGrayson51 min
Jul 8, 5:34 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, City of Covington56 min
Jul 8, 5:40 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth46 min
Jul 8, 6:23 PM EDTSevere Thunderstorm WarningRNKRockbridge, City of Buena Vista, City of Lexington41 min
Jul 8, 7:16 PM EDTSevere Thunderstorm WarningRNKTazewell59 min
Jul 8, 6:05 PM EDTSevere Thunderstorm WarningRNKWilkes55 min
Jul 8, 6:56 PM EDTSevere Thunderstorm WarningRNKSurry, Yadkin51 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.